Get exclusive member benefits & effect social change. Join Today
Hydrocodone and oxycodone are drugs that are normally used to relieve pain. Certain prescription pain relievers contain high amounts of both of these, including:
An overdose may be caused by accidentally taking more than the doctor authorized in a day. You may also have an overdose by taking more than the amount your doctor authorized, for recreational use or to hurt yourself.
An overdose is very dangerous. It can lead to death. If you or someone you know may have overdosed on prescription medication, you should call 911 or go to the nearest emergency room immediately.
According to the American Society of Addiction Medicine, addiction is a chronic disease. It is reflected in individuals who pursue reward or relief through substance use and other behaviors.
Hydrocodone and oxycodone medications relieve pain. When they relieve pain, it gives the person taking it a reward. Constant or severe pain can cause people to take these medications more often than prescribed. It can also cause them to take them at higher doses than ordered by their doctor. This is a common way pain medications are abused. It’s what can lead to addictions as well.
When taking pain medication, it is important that you only take the amount prescribed by your doctor. You should also follow the instructions of how often to take your medications very closely.
Hydrocodone and oxycodone are powerful drugs that doctors only prescribe when they are needed. The ingredients in these drugs are habit-forming, and some people may become addicted to them. People who become addicted often build up a tolerance to the drug. This means they will need to take larger amounts in order to feel its effects. This type of behavior can often lead to an overdose.
Others may use these types of drugs without a prescription, to get "high." This is an extremely dangerous practice. This practice is growing among young adults. According to the National Institute on Drug Abuse, 6.1 percent of high school seniors reported abusing these drugs in 2014.
Abuse of these medications means taking them recreationally (not for medical purposes). It may also mean taking them in a way different from what is recommended, such as snorting or injecting them.
Unfortunately, the abuse and overdose of pain medications like hydrocodone and oxycodone are growing among almost all age groups. There are some groups that are more at risk than others. These include adolescents, women, and mature adults.
Some general risk factors include:
The risk of abuse of prescription painkillers among youth is growing rapidly.
Adolescents have a greater tendency to share their pain medications with friends or relatives. This is how many in this age group start abusing hydrocodone and oxycodone.
Women are more likely to report chronic pain than men. As a result, they are more likely to be prescribed these medications. Because of this, they are also more likely to abuse them. According to the Centers for Disease Control and Prevention, deaths from prescription painkiller overdoses among women have increased more than 400 percent since 1999.
There is greater concern among older adults for the following reasons:
It is helpful to check in on loved ones taking pain medication on a regular basis. This is especially true for those who are 65 years old and older. They run a higher risk of an accidental overdose.
People who take these medications may have some side effects. These normal side effects include drowsiness, constipation, or nausea. However, an overdose can have more serious symptoms. These include:
A drug overdose is a medical emergency. If you or someone you know is experiencing symptoms of an overdose, call 911. You may also call poison control at 1-800-222-1222.
Long-term abuse of painkillers can cause serious medical problems. These issues become even more dangerous when you drink alcohol or take them with other drugs.
A drug overdose requires emergency medical treatment. Doctors may use a drug (naloxone) if breathing is very slow or not deep. This may also be used if doctors feel that the overdose may lead to death. However, if breathing is good, doctors may instead use activated charcoal or laxatives to help get any leftover medications out of the stomach.
Drug treatment programs and therapy may also be recommended to help with drug abuse and addiction.
Treatment for painkiller abuse and overdose depends on the medication and how bad the abuse is. However, it will include all or some of the following treatments:
Recovery treatments will involve learning how to resist the urge to use the medication. It will also help you learn how to keep from abusing other drugs during your recovery.
You have the best chance of surviving an overdose if you receive medical attention before you have breathing problems. When your breathing slows, oxygen levels decrease. This can eventually lead to brain damage if you wait too long for treatment.
Your outlook also depends on how bad the overdose was and how quickly you get medical treatment. Mixing prescription drugs with alcohol and other illegal substances increases the risk for life-threatening complications.
If you are not taking your pain medications as prescribed by your doctor, you should talk to your doctor immediately. There are steps they can take to assist you to stop abusing these medications. They will also be able to help you keep from moving into addiction if it is brought to their attention early enough.
Written by: Kristeen Moore and Diana K. Wells
Medically reviewed on: Mar 29, 2016: Alan Carter, PharmD
Enter your symptoms in our Symptom Checker to find out possible causes of your symptoms. Go.
Enter any list of prescription drugs and see how they interact with each other and with other substances. Go.
Enter its color and shape information, and this tool helps you identify it. Go.
Find information on drug interactions, side effects, and more. Go.